Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Apr 17, 2024, 8:51 PM EDT for Vinton County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2024, 8:51 PM EDT (00:51 UTC)
- Expired
- Apr 18, 2024, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Vinton County, OH
The radar
The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:15 PM EDT | FLASH FLOOD | 6 Nw Mcarthur, OH | Vehicles stuck in high water along Goose Creek Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
748
WGUS51 KRLX 180051
FFWRLX
OHC163-180400-
/O.NEW.KRLX.FF.W.0012.240418T0051Z-240418T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
851 PM EDT Wed Apr 17 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northern Vinton County in southeastern Ohio...
* Until midnight EDT tonight.
* At 851 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lake Hope State Park, Zaleski, Creola and Eagle Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3928 8276 3937 8275 3936 8264 3938 8263
3937 8252 3940 8251 3938 8229 3925 8230
FLASH FLOOD...RADAR INDICATED
$$
TRM1 follow-up statement
566
WGUS71 KRLX 180226
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1026 PM EDT Wed Apr 17 2024
OHC163-180400-
/O.CON.KRLX.FF.W.0012.000000T0000Z-240418T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1026 PM EDT Wed Apr 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT
FOR NORTHERN VINTON COUNTY...
At 1026 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly. The
heavy thunderstorms had moved out of the area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lake Hope State Park, Zaleski, Creola and Eagle Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3928 8276 3937 8275 3936 8264 3938 8263
3937 8252 3940 8251 3938 8229 3925 8230
FLASH FLOOD...RADAR INDICATED
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 7:23 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 17, 7:23 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 723 PM EDT Wed Apr 17 2024 .SYNOPSIS... Showers and thunderstorms possible through tonight in the midst of a passing cold front. Another round of showers and storms Friday morning with a cold front, cooler this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 702 PM Wednesday... Updated POPs to better represent the current situation and ongoing activity to the north along southeast Ohio and northern WV. Took out chances across the mountains for now since nothing came to fruition from the boundary that was draped across the mountains. As of now, the forecast is on track and no other modification were done to it at this time. As of 357 PM Wednesday... Tornado Watch #123 has been issued and is in effect for southeast Ohio and northern WV counties in the CWA. With the support of a llj along with plenty of wind shear and instability the environment for possible tornadoes is favored at this time. Helicity is marginal but enough, ML LCL are right at the marginal level as well, but you have the other severe indices that are elevated and enough to promote this type of near term environment not too mention good vertical growth. As of 1255 PM Wednesday... Active weather is quickly getting underway upstream to our west along a cold front. Mesoanalysis shows a ribbon of strong instability where convective initiation is transpiring at the time of writing, along the Ohio and Indiana state lines. Daytime heating once again contributes to convective development, where temps in the 70s/80s, coupled with dewpoints in the low 60s, will allow for blossoming convection that may advertise strong to severe conditions through this evening. Storms will progress in an east-northeast fashion through the course of the afternoon into tonight, approaching our northwestern zones shortly after 5 PM, then grazing the northern flank of the forecast area this evening as the front charges eastward. A Tornado Watch was hoisted up for parts of the Ohio Valley at the time of writing amid this swath of favorable low level shear and instability. This will certainly be something to monitor downstream for our area later on this afternoon in the event convective trends exude a similar environment, especially as peeks of sunshine slip through the stratus field, per satellite imagery. Damaging wind gusts and large hail are the biggest concerns as storms travel into the Ohio River Valley. One thing that is different from yesterday's convection is that the shear component is noted today, imposing the tornado risk alongside the aforementioned hazards. Localized hydro concerns may also be present within heavier downpours. The front is slated to cross through late tonight into early Thursday morning, with precipitation wrapping up along the mountains around dawn. A drier day is on tap for Thursday in response to brief ridging aloft. Temperatures remain above normal for this time of year, but will fall a few degrees short of both yesterday's and today's highs. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 210 PM Wednesday... Cold front approaches from the west Thursday night with PoPs gradually increasing from west to east after 11 PM. Warm sector looks to be in play for Friday with 70s across the lowlands and 60s in the mountains. Thunderstorm activity will be in the cards for Friday, due to forcing, as the cold front moves through Friday morning and afternoon. Severe weather does look to be a factor at this time, but strong storms could be possible. Showers will start to taper off during the evening hours, making for a segue into to a dry Saturday. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 1230 PM Wednesday... The weekend looks to be on the cooler side, but mostly dry, as the area will be under the influence of high pressure post FROPA. Weekend high temperatures will be in the high 50s and 60s across the lowlands, with the mountains staying down in the 40s to the low 60s. Dry weather will be in place Saturday until Sunday morning, where a slight chance of showers and storms are possible across the southwestern VA and eastern WV mountains. Patchy frost looks possible Sunday night, especially across the northern WV lowlands/mountains and across southeast OH. Next week looks to show a gradual warming trend with a system affecting the area Tuesday and Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 720 PM Wednesday... FROPA is tonight with thunderstorm activity associated ahead of it to our northern tier. This will place TS activity into the TAFs for the northern sites but will only go through the evening hours into early tonight, before midnight. The rest of the sites are placed in a VCTS category with possible activity as the front passes through. Any activity is on the low side of probability for the southern sites. CIGs/VIS should predominately stay VFR, however under a shower/TS then MVFR or worse restrictions may occur temporarily. After midnight maybe some shower activity in the northeast mountains affecting CKB/EKN although the probability is low at this time. Thereafter, clouds start to cleat out by morning with mostly clear skies during the afternoon with dry and settled weather. Winds will be on the lighter side tomorrow with low, less than 15KT gusts in the forecast. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z FRIDAY... Spotty IFR possible along the mountains on Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/LTC NEAR TERM...JZ/MEK SHORT TERM...LTC LONG TERM...LTC AVIATION...JZ
Hazardous weather outlook, Apr 17, 3:53 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 353 PM EDT Wed Apr 17 2024 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-033- 034-039-040-515>526-182000- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 353 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and evening could produce damaging winds, hail, and possibly tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ009>011-019-020-031-032-182000- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie- Doddridge-Harrison-Taylor- 353 PM EDT Wed Apr 17 2024 ...TORNADO WATCH 123 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Apr 17, 7:34 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
734 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Rain 1 SE Somerset 39.80N 82.29W
04/17/2024 M1.80 Inch Perry OH Trained Spotter
Most of it fell in 30 minutes. Creeks full.
Also pea-sized hail.
&&Local storm report, Apr 17, 7:36 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
736 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Rain 2 NW Somerset 39.82N 82.32W
04/17/2024 M0.50 Inch Perry OH Trained Spotter
Fell in about 15 minutes.
&&Local storm report, Apr 17, 7:46 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
746 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Flash Flood 2 NNW New Lexington 39.74N 82.23W
04/17/2024 Perry OH 911 Call Center
Flooding with debris along roadway along
state route 13 just north of new lexington.
&&
JZLocal storm report, Apr 17, 7:50 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
750 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Dmg 1 SE New Straitsville 39.57N 82.22W
04/17/2024 Perry OH 911 Call Center
Tree down.
&&
JZSpecial weather statement, Apr 17, 8:03 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
803 PM EDT Wed Apr 17 2024
OHZ067-075-076-180030-
Washington OH-Athens OH-Morgan OH-
803 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON...
SOUTHWESTERN MORGAN AND EAST CENTRAL ATHENS COUNTIES THROUGH 830 PM
EDT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chesterhill, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marietta, Beverly, Chesterhill, Williamstown, Lowell, Stockport,
Fleming, Bartlett, and Devola.
This includes Interstate 77 in Ohio between mile markers 2 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight EDT for southeastern
Ohio...and northwestern West Virginia.
&&
LAT...LON 3951 8137 3941 8144 3940 8147 3937 8151
3935 8155 3929 8157 3944 8200 3961 8193
TIME...MOT...LOC 0002Z 288DEG 32KT 3950 8187
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12Local storm report, Apr 17, 8:37 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
837 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Hail 1 NNW Beverly 39.56N 81.65W
04/17/2024 M1.00 Inch Washington OH Trained Spotter
Trained spotter reports largest hail size of
1 inch under a severe storm.
&&
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:03 PM EDT | Special Weather Statement | RLX | Washington | 27 min |
| Apr 17, 8:11 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 34 min |
| Apr 17, 8:20 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton, Washington | 25 min |
| Apr 17, 8:42 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 33 min |
| Apr 17, 8:45 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton, Washington | 30 min |
| Apr 17, 9:12 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 33 min |
| Apr 17, 9:21 PM EDT | Flash Flood Warning | RLX | Athens, Vinton | 3 hr |
| Apr 17, 9:46 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 29 min |
| Apr 17, 10:19 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs | 26 min |
| Apr 17, 10:41 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs | 4 min |
| Apr 18, 12:09 AM EDT | Areal Flood Warning | RLX | Vinton | 9 hr |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.